New Mexico, 2007

Hail in New Mexico, May 16, 2007

May 16, 2007 · NWS ABQ · 2 events in 1 county or zone

Three quarter to one inch hail struck western Colfax county at mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Three quarter to one inch hail struck western Colfax county at mid afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 16, 9:54 AM MST, 3 hours 31 minutes earlier.

Area forecast discussion, May 16, 9:54 AM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1054 AM MDT WED MAY 16 2007

.UPDATE...
UPDATE TO LOWER POPS ACROSS THE EAST CENTRAL AND NE PLAINS FOR THIS
AFTERNOON. RAISED POPS FARTHER TO THE WEST OVER THE NW AND WEST CENTRAL
MTNS AS STRONG AFTERNOON HEATING UNDER MOSTLY CLEAR SKIES COMBINES WITH
STEEP MID LEVEL LAPSE RATES...NEGATIVE LIFTED INDICES...AND ABUNDANT
LOW LEVEL MOISTURE. STEERING FLOW TODAY SHOULD BE WEAK EARLY THEN SHIFT
GENERALLY TO THE EAST. ANY STRONG STORMS DEVELOPING OVER THE MTNS WILL
ROLL OFF TO THE EAST INTO THE RIO GRANDE VALLEY THIS EVENING. LEFT TEMPS
AS IS WITH COOL AIRMASS IN THE SE PLAINS AND WARM TO THE WEST.

&&

.PREV DISCUSSION...246 AM MDT WED MAY 16 2007...
CONVECTION BEGINNING TO WIND DOWN ACROSS OUR
SOUTHERN ZONES. STATE WILL REMAIN IN A REALLY UNSETTLED WEATHER
PATTERN FOR THE REMAINDER OF THE WEEK AND INTO THE WEEKEND. UPR
LVL WAVES WILL CONTINUE TO TRAVERSE THE STATE ACROSS THE TOP OF A
VERY WEAK RDG /IF YOU COULD CALL IT THAT/. REALLY WILL BE HARD TO
PIN DOWN WHERE SHOWERS AND THUNDERSTORMS WILL BREAK OUT EACH DAY.
EXCEPT FOR A FEW WAVES TRAVERSING THE STATE...THUNDERSTORMS WILL
BE MAINLY DRIVEN BY DAYTIME HEATING AND FORCING ALONG RESIDUAL
OUTFLOW BOUNDARIES. HAVE MADE A FEW MINOR TWEAKS TO THE CURRENT
FORECAST BUT FOR THE MOST PART IT IS MUCH THE SAME AS THE PREVIOUS
FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  81  53  76  48 /  30  40  30  30
GALLUP..........................  76  45  72  40 /  50  50  40  30
GRANTS..........................  73  47  68  42 /  40  50  50  30
GLENWOOD........................  81  55  80  51 /  30  50  40  30
CHAMA...........................  65  38  63  35 /  60  50  50  30
LOS ALAMOS......................  66  42  64  38 /  30  40  50  30
RED RIVER.......................  56  36  54  35 /  50  40  50  30
TAOS............................  70  42  66  37 /  50  40  40  30
SANTA FE........................  66  43  63  39 /  30  40  50  30
SANTA FE AIRPORT................  68  46  65  44 /  30  40  50  30
ESPANOLA........................  72  49  70  48 /  30  40  40  30
ALBUQUERQUE HEIGHTS.............  71  53  69  51 /  30  50  50  30
ALBUQUERQUE VALLEY..............  73  53  71  51 /  30  50  50  30
ALBUQUERQUE FOOTHILLS...........  72  52  69  49 /  30  50  50  30
ALBUQUERQUE WEST MESA...........  72  52  70  50 /  30  50  50  30
SOCORRO.........................  74  52  70  52 /  30  40  50  30
SANDIA PARK/CEDAR CREST.........  67  45  63  45 /  40  50  50  30
MORIARTY/ESTANCIA...............  68  47  64  45 /  40  40  50  30
CARRIZOZO.......................  70  50  66  51 /  40  50  50  30
RUIDOSO.........................  58  44  57  42 /  40  50  50  30
RATON...........................  70  44  65  41 /  40  30  40  30
LAS VEGAS.......................  64  41  60  40 /  30  40  50  30
ROY.............................  66  47  62  45 /  20  30  40  30
CLAYTON.........................  70  48  67  49 /  10  30  30  30
SANTA ROSA......................  70  49  65  49 /  20  30  50  30
TUCUMCARI.......................  72  51  68  50 /  20  30  50  30
FORT SUMNER.....................  70  51  66  51 /  30  30  50  30
CLOVIS..........................  68  48  65  49 /  30  30  50  30
PORTALES........................  68  49  66  50 /  30  30  50  30
ROSWELL.........................  69  54  66  53 /  50  40  50  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

42
Hazardous weather outlook, May 16, 4:34 AM MST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
534 AM MDT WED MAY 16 2007

NMZ001>021-026-171200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
534 AM MDT WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS POSSIBLE TODAY ALONG AND WEST OF THE CENTRAL
MOUNTAIN CHAIN AND ACROSS THE SOUTHEAST PLAINS CREATING THE
POTENTIAL FOR LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY RAINFALL IS POSSIBLE THURSDAY AND FRIDAY ACROSS A LARGE
PORTION OF THE STATE CREATING THE POTENTIAL FOR LOCALIZED AREAS
OF FLASH FLOODING MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

16

In the hours before

Local storm report, May 16, 12:34 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
134 PM MDT WED MAY 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 SSE GRANTS            35.13N 107.83W
05/15/2007  E1.75 INCH       CIBOLA             NM   PUBLIC

            NORTHWEST NEW MEXICO VISITOR CENTER IN GRANTS. HAILED FOR
            APPROXIMATELY 20 MINUTES.

&&

DELAYED REPORT.

DPORTER
Special weather statement, May 16, 1:15 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
215 PM MDT WED MAY 16 2007

NMZ002-004-005-162045-
NORTHEAST HIGHLANDS-NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANGRE DE
CRISTO MOUNTAINS-
215 PM MDT WED MAY 16 2007

...LINE OF STRONG THUNDERSTORMS MOVING ACROSS NORTHERN TAOS AND
   WESTERN COLFAX COUNTIES...

AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 45
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM 13 MILES NORTH OF TRES PIEDRAS TO UTE PARK. MOVEMENT WAS SOUTH
AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ARROYO HONDO...ARROYO
SECO...CERRO...CIMARRON...EAGLE NEST AND ELIZABETHTOWN.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

DPORTER

The radar

The Albuquerque radar (KABX), 222 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Colfax

When
May 16, 1:25 PM MST
Where
Colfax County, Ute Park
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
36.570, -105.100

Hail, Colfax

When
May 16, 2:25 PM MST
Where
Colfax County, 4 mi S of Cimarron
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
36.462, -104.900

Hail reported at Philmont Scout Ranch HQ.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21723, 21727.